Vitiligo of the Face in a Patient Treated With Vemurafenib for Metastatic Melanoma

June 2016 | Volume 15 | Issue 6 | Case Report | 766 | Copyright © 2016

Maria Rita Nasca MD PhD,a Francesco Lacarrubba MD,a Francesco Ferraù MD,b and Giuseppe Micali MDa

aDermatology Clinic, University of Catania, Catania, Italy
bOncology Unit, “S. Vincenzo” Hospital, Taormina (ME), Italy

Abstract

Vemurafenib is a potent and selective BRAF inhibitor, which is effective on patients with BRAF V600E mutated late-stage melanoma. Common and less common adverse skin reactions include photosensitivity, maculo-papular exanthema, hand-foot skin reactions, hyperkeratotic follicular rash, pruritus, benign verrucous papillomas, plantar hyperkeratosis, keratoacanthomas, squamous cell carcinomas, infections, and melanoma. To our knowledge, vitiligo has been reported in 2 cases only. This paper reports the case of a 63-year-old man with metastatic melanoma, who developed sudden facial depigmentation after 4 weeks of treatment with vemurafenib 960 mg twice daily. Features consistent with vitiligo were evident at clinical and ultraviolet light examination, as well as at in vivo reflectance confocal microscopy. The latter examination showed lack of normal brightly refractile papillary rings at the dermo-epidermal junction in lesional skin, as well as decreased brightness and half-rings with “scalloped border-like” features in adjacent non-lesional skin. Vitiligo is an adverse reaction to be expected in patients treated with vemurafenib and whether its occurrence may be associated with a positive outcome, as suggested by previous investigations, is still a matter of debate.

J Drugs Dermatol. 2016;15(6):766-768.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Vemurafenib is a potent and selective inhibitor of oncogenic BRAF kinase, which has been shown in clinical trials to improve the chances of survival of patients with late-stage melanoma, harboring activating V600E mutations. Its use is associated with several adverse skin reactions – photosensitivity, maculo-papular exanthema, hand-foot skin reactions, hyperkeratotic follicular rash, and pruritus are frequent and usually occur at an early stage in the course of treatment. Other side effects, which reflect altered keratinocyte proliferation, such as benign verrucous papillomas, plantar hyperkeratosis, keratoacanthomas, and squamous cell carcinomas, are less frequent and usually observed at a later stage. In addition, infections and the onset of another primary melanoma have been reported as unusual, yet possible complications.1,2

To our knowledge, only 2 cases of vitiligo resulting from vemurafenib therapy have been reported.3 The onset of achromic patches is an unusual side effect which has also been observed in other immunological targeted therapies for melanoma, such as interferon,4 IL-2,5 and ipilimumab.6 A progressive immunologically-driven loss of melanocytes as a result of a CD8+ T cell-mediated destruction promoted by these chemotherapeutic agents has been considered to be the possible cause of vitiligo.3-5

This study describes the case of a 63-year-old man with metastatic melanoma who developed sudden facial depigmentation during treatment with vemurafenib. The medical history of the patient was negative for chronic or occasional/occupational exposure to chemicals or immune-mediated disorders, and remarkable for an unspecified pigmented lesion on the right cheek which had been treated by laser carbon-dioxide in 1998. The lesion had recurred 10 years later, but, at that time, surgical excision and histological examination had apparently excluded any malignant melanocytic proliferation. In 2014, however, the patient developed three deeply seated nodular lesions on the right side of the neck. A computed tomographic (CT) scan revealed the presence of three enlarged lymph nodes located in the right parotid region (22 mm and 11 mm each) and on the right lower neck (36 mm). Histological examination of needle biopsy sample from a lymph node revealed a malignant metastatic melanoma positive to HMB45 and BRAF V600E mutation. No further lesions were detected through total body CT scan, bone scintigraphy, and PET. Treatment with vemurafenib 960 mg twice a day was started, but after 4 weeks a generalized maculo-papular rash occurred, prompting dermatological consultation.

At physical examination, a diffuse erythema on the head, trunk and limbs, with mild scaling and a prominent follicular reddening, particularly evident on the extensor limbs, was observed. Most notably, facial depigmentation sparing the eyelids and extending to the mandibular angle and upper posterior neck was detected (Figure 1A). No other hypopigmented patches were detected elsewhere in the body. Features consistent with vitiligo were evident both at ultraviolet light examination (Visia-CR, Canfield Imaging Systems, NJ; Figure 1B) and at in

↑ back to top


Related Articles